Q My teenage daughter (age 17) has acne and decided to go on the Pill. She is taking Toxeline, Locacid and Diane-35 to tackle unwanted pregnancy and her skin problems. However, I am worried about the long-term effects. She has put on a lot of weight, has what looks like stretch marks on her breasts and hips, and heavy periods. Can you tell me about the drugs she is taking and if there are any less drastic cures for her acne? - AS, Luxembourg
A First, get yourself another doctor. The one who prescribed all those pills for your daughter seems ignorant of drug interactions. Such a hamfisted approach to your daughter's skin problems is exposing her to unnecessary health risks.
The antibiotic doxycycline is a tetracycline, with side-effects that include a lowered immunity while encouraging the development of antibiotic-resistant bacteria (Lancet, 1998; 351: 422) and Candida; it is also associated with systemic lupus erythematosus. Short-term side-effects include nausea, vomiting, diarrhoea, headache and visual disturbances. Pancreatitis and enterocolitis may also occur. It is not recommended to take it for longer than three months.
It is ironic that the doctor has prescribed this while putting her on a contraceptive, since antibiotics like the tetracyclines can interfere with the effectiveness of the Pill.
The Diane-35 (Dianette) pill is a strange hybrid - both a contraceptive and acne cure. Schering, the manufacturer, has an entire website aimed at teenagers and devoted to the miraculous benefits of Diane-35 (www.diane35.com). This pill combines ethinyloestradiol with the antiandrogen cyproterone acetate and, according to the British National Formulary, is no more effective than an oral, broad-spectrum antibiotic for acne, but is 'useful' for women who also want oral contraception.
No one would wish to deny your daughter effective contraception, but there is no such thing as a 'safe' Pill or a low-dose one. Side-effects from the Pill are well known and include nausea, vomiting, headache, breast tenderness, depression, impaired liver function, melasma (excessive melanin resulting in brown skin blotches), dry eyes, changes in body weight, risk of blood clots, hypertension, and breast, ovarian and endometrial cancer.
Locacid is a form of tretinoin (retinoic acid), a synthetic vitamin A with a very long list of adverse effects, including dry skin and mucous membranes, visual disturbances, muscle pain, arthritis, headache, tiredness, liver disease, hair loss, hearing loss, mood swings and menstrual irregularities. The retinoid drug Roaccutane (Accutane in the US) has been linked to teenage suicides. Worse, tretinoin is contraindicated in those taking tetracyclines as it can lead to benign intra-cranial hypertension.
Chances are, her acne is due to a hormonal imbalance that encourages the production of sebum (oil).
A combination of approaches may work best. In a study of 100 acne sufferers, 92 per cent had good-to-excellent results (and nearly half cleared up) within two months, following a well-balanced diet low in fat and sugar, and avoiding female hormones, inorganic iron, extra iodine, more than a glass of milk a day and vitamin B12 - all of which aggravate acne. What also proved helpful was 50,000 IU of water-soluble vitamin A twice a day (not usually recommended as it is potentially toxic), 400 IU of vitamin E twice daily, 50 mg of vitamin B6 twice daily and benzoyl peroxide 5 per cent gel, applied at night after washing gently with non-medicated soap (Cuffs, 1981; 28: 41-2).
However, first get her off the Locacid and doxycycline and, instead, consider a course of Vitex agnus castus, a proven herbal hormone regulator. Vitex agnus castus (Agnolyt), commonly used in Germany, doesn't contain hormones, but acts gently on the hormonal system to help regulate it. Studies show that it benefits a variety of women's complaints, such as premenstrual syndrome and abnormal menstrual cycles (TW Gynakol, 1992; 5: 60-8; Arztezeitchr Naturheilverf, 1986; 27: 619-22; Zentralblatt Gynakol, 1959; 81: 701-9; Gynakol Praxis, 1990; 14: 489-95).
In addition, there may be something in her diet causing her skin flare-ups. WDDTY panellist Dr Melvyn Werbach finds that many cases of persistent acne are linked to food sensitivities. In one study, almonds, malt, cheese, mustard, red pepper and wheat flour (in that order) caused the greatest exacerbations of acne (Dermatologica, 1978; 157: 294-5). Milk may also worsen acne due to its high progesterone and fat content (Proc Soc Exp Biol Med, 1972; 139: 745). Chocolate may also be a culprit (JAMA, 1970; 211: 1856).
Harald Gaier, another WDDTY panellist, advises that acne can be due to Candida overgrowth and toxin accumulation in the gut. He notes that several nutritional supplements may also be useful. Chromium can result in glucose tolerance and bring about a rapid improvement in acne (Med Hypoth, 1984; 14: 307-10). Acne is also improved with selenium and vitamin E, which eliminate free radicals (Acta Dermatol Venereol [Stockh], 1984; 64: 9-14). Folic acid has also proved beneficial for acne (Cutis, 1967; 3: 583-8) as has pyridoxine (vitamin B6), especially in cases of premenstrual acne flare-ups (Arch Dermatol, 1974; 110: 130). Topical tea-tree oil may prove effective (Med J Aust, 1990; 153: 455-8).
Finally, anything your daughter can do to reduce stress may be helpful. We have seen evidence that biofeedback relaxation can improve acne (J Psychosom Res, 1983; 27: 185-91), and yoga, exercise and meditation may also prove beneficial.